|Prozac Interactions with HAART
Jan 20, 2005
I am going to take HAART soon. My first regimen is AZT, 3TC, Nevirapine. I am also taking antidepressants Prothiaden (Dosulepin). If that does not work, then on Prozac. I am extremely keen to know if these drugs interact with my HIV drugs or general HIV drugs such as protease inhibitors. Kindly advise an extremely anxious patient.
| Response from Dr. Horwath
Prothiaden is in the class of tricyclic antidepressants. These drugs are primarily metabolized by a certain enzyme (CYP450 2D6) that interacts with ritonavir, which inhibits the action of this enzyme. The combination of ritonavir (or other 2D6 inhibitors) with a tricyclic (like prothiaden) can lead to toxicity. However, this risk is not present with the drugs that you are taking, ie. AZT, 3TC, nevirapine.
Other inhibitors of tricyclic metabolism include Prozac and Paxil. If these drugs are combined with a tricyclic antidepressant, caution is required to avoid toxicity. Both Prozac and Paxil are potent inhibitors of the enzyme (2D6), and may cause a problematic interaction if combined with drugs that are primarily metabolized by this enzyme and that have risks at elevated blood levels.
Tricyclic antidepressants, if they reach toxic levels, can cause serious heart arhythmias. If you are taking any tricyclic, you should always let your physicians know that you are taking it and any other drug that you are taking as well. Careful monitoring of blood levels or EKG monitoring can help to avoid toxicity.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.